Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Baire and $\sigma$-Borel characterizations
of weakly compact sets in $M(T)$


Author: T. V. Panchapagesan
Journal: Trans. Amer. Math. Soc. 350 (1998), 4839-4847
MSC (1991): Primary 28A33, 28C05, 28C15; Secondary 46E27
DOI: https://doi.org/10.1090/S0002-9947-98-02359-9
MathSciNet review: 1615946
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $T$ be a locally compact Hausdorff space and let $M(T)$ be the Banach space of all bounded complex Radon measures on $T$. Let $\mathcal{B}_o(T)$ and $\mathcal{B}_c(T)$ be the $\sigma$-rings generated by the compact $G_\delta$ subsets and by the compact subsets of $T$, respectively. The members of $\mathcal{B}_o(T)$ are called Baire sets of $T$ and those of $\mathcal{B}_c(T)$ are called $\sigma$-Borel sets of $T$ (since they are precisely the $\sigma$-bounded Borel sets of $T$). Identifying $M(T)$ with the Banach space of all Borel regular complex measures on $T$, in this note we characterize weakly compact subsets $A$ of $M(T)$ in terms of the Baire and $\sigma$-Borel restrictions of the members of $A$. These characterizations permit us to give a generalization of a theorem of Dieudonné which is stronger and more natural than that given by Grothendieck.


References [Enhancements On Off] (What's this?)

  • [BDS] R.G. Bartle, N. Dunford, and J.T. Schwartz, Weak compactness and vector measures, Canad. J.Math. 7, (1955), 289-305. MR 16:1123c
  • [DU] J. Diestel, and J.J. Uhl, Vector Measures, Survey No.15, Amer. Math. Soc. Providence, R.I., (1977). MR 56:12216
  • [Die] J. Dieudonné, Sur la convergence des suites de mesures de Radon, Anais Acad. Bras. Ciencias 23, (1951), 21-38. MR 13:121a
  • [Din] N. Dinculeanu, Vector Measures, Pergamon Press, New York, (1967).MR 34:6011
  • [DK] N. Dinculeanu, and I. Kluvánek, On vector measures, Proc. London Math. Soc. 17, (1967), 505-512. MR 35:5571
  • [DS] N. Dunford, and J.T. Schwartz, Linear Operators, Part I, General Theory, Interscience, New York, (1958). MR 22:8302
  • [E] R. E. Edwards, Functional Analysis, Theory and Applications, Holt, Rinehart and Winston, New York, (1965). MR 36:4308
  • [G] A. Grothendieck, Sur les applications linéares faiblement compactes d'espaces du type C(K), Canad. J. Math. 5, (1953), 129-173. MR 15:438b
  • [H] P. R. Halmos, Measure Theory, Van Nostrand, New York, (1950). MR 11:504d
  • [K] I. Kluvánek, Characterization of Fourier-Stieltjes transforms of vector and operator valued measures, Czech. Math. J. 17, (1967), 261-277. MR 37:6430
  • [P1] T.V. Panchapagesan, On complex Radon measures I, Czech. Math. J. 42, (1992), 599-612. MR 94c:28014
  • [P2] -, On complex Radon measures II, Czech. Math. J. 43, (1993), 65-82. MR 94i:28011
  • [P3] -, Characterizations of weakly compact operators on $C_o(T)$, Trans. Amer. Math. Soc. 350 (1998), 4849-4867.
  • [T] E. Thomas, L'intégration par rapport a une mesure de Radon vectorielle, Ann. Inst. Fourier (Grenoble) 20, (1970), 55-191. MR 57:3348

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 28A33, 28C05, 28C15, 46E27

Retrieve articles in all journals with MSC (1991): 28A33, 28C05, 28C15, 46E27


Additional Information

T. V. Panchapagesan
Affiliation: Departamento de Matemáticas, Facultad de Ciencias, Universidad de Los Andes, Mérida, Venezuela
Email: panchapa@ciens.ula.ve

DOI: https://doi.org/10.1090/S0002-9947-98-02359-9
Keywords: Bounded complex Radon measures, uniform $\sigma$-additivity, uniform Baire inner regularity, uniform $\sigma$-Borel inner regularity, uniform Borel inner regularity, weakly compact sets
Received by editor(s): November 17, 1995
Additional Notes: Supported by the C.D.C.H.T. project C-586 of the Universidad de los Andes, Mérida, and by the international cooperation project between CONICIT-Venezuela and CNR-Italy.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society